Drug rash with eosinophilia and systemic symptoms syndrome

Revision as of 19:17, 17 December 2019 by Rossdonaldson1 (talk | contribs) (Evaluation)
(diff) ← Older revision | Latest revision (diff) | Newer revision → (diff)

Background

  • Known as DRESS syndrome
  • A severe adverse drug reaction
  • Usually begins within 8 weeks of starting a new drug
  • 8-10% mortality
  • Previously known as Dilantin Hypersensitivity Syndrome or Anti-convulsant hypersensitivity syndrome
  • However, many other medications, particularly antibiotics
  • A virus-drug interaction with HHV-6, HHV-7, EBV, and CMV may be a form of pathogenesis as well[1]

Associated Drugs

Clinical Features

DRESS induced by chloral hydrate: (A) Generalized edematous features & systemic morbilliform rash (B) Sternostomy wounds (C) hepatosplenomegaly.
Allopurinol causing DRESS: Rash spreading symmetrically to the lower extremities (non-blanching).
DRESS due to anti-TB medication.

Differential Diagnosis

Erythematous rash

Evaluation

Workup

Diagnosis

Table of Severe Drug Rashes

Charateristic DRESS SJS/TEN AGEP Erythroderma
Image PMC3894017 JFMPC-2-83-g001.png Stevens-johnson-syndrome.jpg Acute generalized exanthematous pustulosis.png Red (burning) Skin Syndrome - Feet Collage.jpg
Onset of eruption 2-6 weeks 1-3 weeks 48 hours 1-3 weeks
Duration of eruption (weeks) Several 1-3 <1 Several
Fever +++ +++ +++ +++
Mucocutaneous features Facial edema, morbilliform eruption, pustules, exfoliative dermattiis, tense bullae, possible target lesions Bullae, atypical target lesions, mucocutaneous erosions Facial edema, pustules, tense bullae, possible target lesions, possibl emucosal involvement Erythematous plaques and edema affecting >90% of total skin surface with or without diffuse exfoliation
Lymph node enlargement +++ - + +
Neutrophils Elevated Decreased Very elevated Elevated
Eosinophils Very elevated No change Elevated Elevated
Atypical lymphocytes + - - +
Hepatitis +++ ++ ++ -
Other organ involvement Interstitial nephritis, pneumonitis, myocarditis, and thydoiditis Tubular nephritis and tracheobronical necrosis Possible Possible
Histological pattern of skin Perivascular lymphocytcic infiltrate Epidermal necrosis Subcorneal pustules Nonspecific, unless reflecting Sezary syndrome or other lymphoma
Lymph node histology Lymphoid hyperplasia - - No, unless reflecting Sezary syndrome or other malignancy
Mortality (%) 10 5-35 5 5-15

Management

  • Discontinue suspected drug
  • Supportive care: antipyretic, anti-pruritic
  • Fluid management as in burn
  • Systemic steroids and/or cyclosporin/immunosuppressants in severe cases (controversial)
    • Hepatitis, pneumonitis, extensive exfoliative dermatitis
    • Other severe systemic manifestations
  • Family counseling as possible genetic component

Disposition

  • Admit

See Also

External Links

References

  1. Drug Reaction with Eosinophilia and Systemic Symptoms (DRESS) Syndrome. Sonal Choudhary, Michael McLeod, Daniele Torchia, Paolo Romanelli. J Clin Aesthet Dermatol. 2013 Jun; 6(6): 31–37.
  2. Herman AO. Antipsychotic Linked to Potentially Fatal Skin Reaction. Physician's First Watch. Dec 12, 2014. http://www.jwatch.org/fw109630/2014/12/12/antipsychotic-linked-potentially-fatal-skin-reaction?query=pfw&jwd=000013530619&jspc=.
  3. Callot V, Roujeau JC, Bagot M, et al. Drug-induced pseudolymphoma and hypersensitivity syndrome. Two different clinical entities. Arch Dermatol. 1996;132:1315–1321.
  4. Peyriere H, Dereure O, Breton H, et al. Variability in the clinical pattern of cutaneous side-effects of drugs with systemic symptoms: does a DRESS syndrome really exist? Br J Dermatol. 2006;155:422–428.